Print this page    •   Back to Web version of article

Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS

July 2012

Table of Contents


Gut Basics

The gut includes the stomach, small intestine, large intestine, rectum, and anus. It is also called the gastrointestinal or GI tract.

The gut plays an important role in keeping you healthy. It is where food is digested and nutrients absorbed into the system. It is also one of the body's first immune defenses. The stomach is normally very acidic, so anything you eat gets bathed in acid that kills many germs. In addition, the lining of the gut contains over half of the body's lymphocytes (a type of immune cells).

The gut protects you from infection by helping to get rid of dangerous germs and chemicals. Nausea, vomiting, and diarrhea are three ways in which the gut responds to anything that comes into your body that might be harmful.


The Gut and HIV

HIV, HIV drugs, and HIV-related conditions can all cause problems in the gut.


HIV

The gut is the site of hidden reservoirs (pockets) of HIV, even if you take HIV drugs. HIV causes damage to the lining of the intestines as it infects the immune cells that live there. Research is going on to understand how HIV behaves in the gut and to develop drugs to target HIV in the intestines.


HIV Medications

When you start a new drug, you may experience GI symptoms such as:

When these symptoms occur as side effects of HIV treatment, they are usually mild, and tend to go away after a few days or weeks as your gut gets used to the medicine.


HIV-Related Conditions

If GI problems occur without a recent change in medication, they are probably not the result of drug side effects. If they continue or get worse, it may be a sign that you have an infection, especially if you also have a fever. Some AIDS-related opportunistic infections (OIs) affecting the gut include:

Severe or long-lasting GI problems can lead to serious health problems and can prevent HIV drugs from entering the system and fighting HIV. It is best to report these symptoms to your health care provider to determine if they are a side effect of treatment or a symptom of something more serious.


Diarrhea and HIV

Diarrhea is one of the most common side effects of HIV, intestinal infections, and HIV drugs. Left untreated, it can cause dehydration (loss of water and nutrients) and wasting (unintentional weight loss).

You have diarrhea if you have watery or loose stools, or if you have three or more bowel movements each day. If your diarrhea lasts for more than a few days, contains blood, or if you have a high fever or stomach pain it is important that you contact your health care provider.

In looking at possible causes for diarrhea, your health care provider will most likely:

It can be difficult to diagnose the cause of diarrhea, but it is important to try since many infections will require treatment to get better.

If HIV drugs are causing your diarrhea you may be able to switch therapy. However, that option is not the best one for everyone and it is important to talk with your health care provider before you stop or change any HIV drugs.


Coping With Diarrhea

Medications and Supplements

There are some medications and supplements that can help manage diarrhea. These include:


Drink Plenty of Fluids

Diarrhea can cause you to lose a lot of your body's water and vital nutrients (electrolytes). If the water is not replaced you will become dehydrated. Symptoms of dehydration include:

Try to drink before you feel dehydrated. Clear juices, such as apple, peach, or pear are less harsh on the stomach than other types of juices that are high in acid (such as orange or grapefruit). However, if you have diarrhea, it is best not to drink large amounts of sweetened fruit juices. Sports drinks can help you replace electrolytes if you have been vomiting or had diarrhea. It is important to get medical attention if you are dehydrated.


Change Your Diet

Some foods cause diarrhea or make it worse including:

Some foods can help to relieve diarrhea, such as the BRATT diet:

Nausea, Vomiting and Loss of Appetite

Nausea, vomiting, and loss of appetite often occur as side effects of starting or switching HIV drugs. For many people, nausea goes away by itself after a few weeks on the drugs. Other people require help from drugs called antiemetics (anti-nausea drugs). Some antiemetics interact with HIV drugs, so be sure to speak to your health care provider about all the medications you are taking (including over-the-counter drugs, prescription medications, street drugs, herbs, and supplements), even if you only use them occasionally.

Megace (a hormone called megestrol) and Marinol (dronabinol; a synthetic version of marijuana) may increase appetite. Marijuana may be effective for nausea and loss of appetite but is not legal or available everywhere.

Nausea, vomiting, and loss of appetite can be particularly problematic for pregnant women who may be experiencing morning sickness because of their pregnancy.

Ways to cope with nausea include:


Gas, Bloating and Heartburn

Gas (farting) and bloating can usually be managed by not eating fatty foods or foods such as beans, broccoli, and vegetable skins. Over the counter or prescription drugs may also be used to relieve gas.

Heartburn (acid reflux) causes a burning sensation in your chest. Despite its name, it has nothing to do with your heart. Rather, heartburn occurs when stomach acid comes backs up into your esophagus (food pipe). To avoid heartburn, try to stop eating certain foods:

If symptoms do not go away, it is important that you see your health care provider. Heartburn that goes untreated for a long time can sometimes lead to cancer of the esophagus.


Taking Care of Yourself

HIV, other infections, and HIV drugs can cause many side effects that involve the gut. When GI problems are drug side effects, they usually go away after a few days or weeks after adjusting to the new drug. However, for some people living with HIV, these side effects can last longer and have a serious impact on both health and quality of life.

It is best to report GI symptoms to your health care provider to see if they are a side effect of treatment or a symptom of something more serious. You can also use the following tips to manage symptoms and keep your gut as healthy as possible:




This article was provided by The Well Project. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/59335/caring-for-your-gut-dealing-with-diarrhea-nausea-a.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.